Missouri, 2008

Sleet in Missouri, February 21 to 22, 2008

February 21 to 22, 2008 · NWS LSX · 18 events in 18 counties and zones

Another winter storm dropped freezing rain, sleet and some light snow across Central, Southeast, and East Central Missouri starting during the early morning hours on the 21st and finally ending shortly after midnight on the 22nd. Enough freezing rain fell across Madison, St.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Another winter storm dropped freezing rain, sleet and some light snow across Central, Southeast, and East Central Missouri starting during the early morning hours on the 21st and finally ending shortly after midnight on the 22nd. Enough freezing rain fell across Madison, St. Francois, and Ste. Genevieve counties to take down some trees and power lines. About 30,000 people lost power. There were numerous auto accidents with 2 people dying; one in Osage County and the other in Reynolds County. Most schools were closed through the end of the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 20, 11:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 20, 11:55 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 PM CST WED FEB 20 2008

.UPDATE...
A MESSY FORECAST...WHICH IS FURTHER COMPLICATED BY WAVERING MODEL
QPFS. THE EVENING UA DATA SHOWED LOW LEVEL MOISTURE RETURN IS WELL
UNDERWAY ACROSS THE SOUTHERN PLAINS AND THE LATEST REGIONAL RADAR
LOOP SHOWS PCPN ALREADY TRYING TO BREAK OUT ACROSS KS IN A REGION
OF GOOD ISENTROPIC LIFT. LIFT IS FORECAST TO INCREASE AND SPREAD
EASTWARD OVERNIGHT WITH PCPN CONCURRENTLY DEVELOPING AND MOVING
INTO SWRN PTNS OF THE CWA BEFORE DAYBREAK. THE IMPORTANT NEW
DETAIL TO THIS FCST IS TO DOWNPLAY SNOW AND HIT SLEET AND NOW
FREEZING RAIN A BIT HARDER. THE 00Z SGF SOUNDING SHOWED A
PRONOUNCED ELEVATED WARM LAYER CENTERED AROUND 800-825 MB AND AN
ACARS SOUNDING OUT OF LAMBERT JUST BEFORE 01Z HAD AN ELEVATED WARM
NOSE OF AROUND -1 DEGC AT 775 MB. THESE OBSERVATIONS ALONG WITH
THE NEWEST NAM GUIDANCE SUGGEST THAT THE ELEVATED WARM WEDGE WILL
MOVE RAPIDLY NEWD ON THURSDAY/THURSDAY NIGHT AND DEEPEN WITH
TIME. ACROSS THE OZARKS THERE MAY BE A MIX OF FREEZING RAIN AND
SLEET IN THE MORNING BUT IT SHOULD RAPIDLY TRANSITION TO ALL
FREEZING RAIN WITH SIGNIFICANT ICE ACCUMULATIONS EXPECTED. FURTHER
NORTH THERE MAY BE SOME SNOW AT THE ONSET ALONG AND SOUTH OF
INTERSTATE 70...BUT THE WARM WEDGE WILL RAPIDLY WIN OUT AND THE
PREDOMINATE PCPN TYPE SHOULD BE SLEET AND MAY CHANGE TO FREEZING
RAIN AS EARLY AS 00Z FRI. I HAVE TRENDED PCPN TYPES IN THE ABOVE
DIRECTION. IF THE 00Z NAM QPF IS CORRECT FOR THURS NIGHT INTO
FRIDAY MORNING THEN SLEET...SNOW...AND ICE AMOUNTS WILL NEED TO BE
BOOSTED QUITE A BIT FROM I-70 NORTHWARD. ITS SOLUTION IS COMING IN
LINE WITH THE ECMWF WITH A BAND OF DEFORMATION ZONE PCPN IMPACTING
THIS AREA THURS NIGHT INTO FRI MORNING. HEADLINES WILL THEN BE
NEEDED FUTHER NORTH AS WELL. I WILL LET THE MID SHIFT ABSORB THE GFS
AND COLLABORATE FURTHER TO HANDLE THIS SCENARIO. AT THIS POINT I
UPGRADED THE WATCH TO A WARNING BASED ON SLEET ACCUMULATION AND
ICE ACCUMULATION. LASTLY I HAVENT EVEN FACTORED IN THE POTENTIAL
FOR EMBEDDED ELEVATED THUNDERSTORMS WHICH ARE QUITE POSSIBLE
ACROSS SRN MO ON THURSDAY AND EVEN FUTHER NORTH THURS NIGHT INTO
EARLY FRI ASSOCIATED WITH STEEP MID LEVEL LAPSE RATES AND LOW
LEVEL WAA.

GLASS

&&

.DISCUSSION...
RATHER COMPLEX FCST FOR THE NEXT FEW DAYS. STORM SYSTEM OVR WRN US
CONTINUES TO DIG AND PROPAGATE EWD. THE FIRST S/W WL BEGIN TO IMPACT
THE SWRN CWA LATE TNGT WITH AN INITIAL P TYPE OF PL AND SN. THE AREA
OF PRCIP WL EVENTUALLY OVERSPREAD MUCH OF THE CWA THURSDAY IN THE
LATE MRNG AND EARLY AFTN HOURS.

MDLS ARE COMING INTO AGREEMENT WITH REGARD TO MASS FIELDS AND TEMP
PROFILES. MDLS HAVE TRENDED WARM AIR ALOFT FURTHER NWD WITH LATEST
MDL RUNS. HAVE TRENDED AREAS OF PL FURTHER NWD TO ACCOUNT FOR THIS.
MDLS STILL DIFFER REGARDING AMOUNTS AND LOCATION OF PRECIP. THE GFS
AND ECMWF KEEP THE BULK OF THE PRECIP FURTHER S WHILE THE NAM AND
LOCALLY RUN ARW WRF SPLIT THE PRECIP FIELD WITH A SWATH OF SN ACROSS
MUCH OF THE NRN CWA AND A SWATH OF PL...SN AND FZRA ACROSS CENTRAL
AND SRN PORTIONS OF THE CWA.

AMOUNTS OF FZRA ACROSS PORTIONS OF SERN MO ARE EXPECTED TO BE AOA
ONE QUARTER INCH AND HAVE THEREFORE UPGRADED TO A WSW. DUE TO SOME
UNCERTAINTIES WITH REGARD TO QPF AMOUNTS AND HOW FAR NWD THE 0/C
ISOTHERM AT 850MB WL MV...HAVE CONTINUED THE WWY FROM TMW MRNG THRU
FRI. ATTM...EXPECT UPTO 4 INCHES OF PL AND SN FOR AREAS ALONG AND S
OF I70.

HAVE CONTINUED TO TREND FCST TEMPS DWNWD BLW GUIDANCE FOR THURS AND
FRI. TEMPS ON FRI WL DEPEND ON AMOUNT OF FROZEN PRECIP ON THE GROUND
AS WELL AS HOW FAST THE SFC RIDGE BUILDS INTO THE AREA. HAVE TRENDED
DWNWD BUT DID NOT WANT TO GO TOO COLD DUE TO UNCERTAINTIES WITH
REGARD TO MDL TIMING.

AS THE SYSTEM EXITS THE CWA ON FRI...CLR SKIES AND NLY WINDS WL
REMAIN BEHIND AS THE SFC RIDGE BUILDS INTO THE AREA. ATTM...FRI NGT
AND SAT REMAIN DRY.

TILLY

FOR THE EXTD...THE ACTIVE WX PATTERN CONTS OVR THE AREA WITH TWO S/W
TROFS PASSING THRU THE REGION DURING THIS PD. THE FIRST UPR LVL S/W
MIGRATES THRU THE MID MS VALLEY REGION SUN MRNG. THE ECMWF SHOWS
MORE AMPLITUDE WITH THE WAVE COMPARED TO THE GFS SOLN. THIS IS ALSO
NOTED WITH SFC PATTERN WHERE A MORE DEFINED INVERTED TROF IS PLACED
FROM W CNTRL THRU S CNTRL MO. MUCH OF THE PRECIP WL FALL IN THE FORM
OF LGT SN MAINLY DURING THE MRNG AND EARLY AFTN HOURS AND ALSO
MAINLY OVR THE SRN HALF OF THE CWA. THIS WAVE WL EXIT THIS REGION IN
THE FAST MVNG WLY FLOW. A STRONGER S/W TROF WL MV THRU THE MID MS
VALLEY MON AFTN THRU TUES NGT. THIS SYSTEM APPEARS TO PULL WARMER
AIR FROM TH ESW FOLLOWED BY ANOTHER SHOT OF COLD AIR LATE TUES MRNG
THRU WED OVR THE REGION. RA/SN MIX IS EXPECTED OVR THE NRN TWO
THIRDS OF THE CWA WHILE MAINLY RA CAN BE EXPECTED OVR THE SRN THIRD
OF THE CWA. THE PRECIP WL CHANGE OVR TO SHSN ON WED MAINLY OVR E
CNTRL MO THRU SW IL. DRY WX IS EXPECTED ON THURS OVR THE ENTIRE CWA.

RP

&&

.AVIATION...
FOR THE 06Z TAFS...
WINTER STORM IS DEVELOPING OVER THE PLAINS...AND MARGINAL CIGS ARE
MOVING UP INTO SOUTHWEST MISSOURI AT THIS TIME. ALSO SEEING SOME
LIGHT PRECIPITATION DEVELOPING OVER SOUTHWEST MISSOURI ON
RADAR. VFR CIGS WILL OVERSPREAD THE AREA...THEN LOWER AND THICKEN
THROUGH 12Z. I EXPECT PRECIPITATION AND MVFR CIGS TO AFFECT
SOUTHEAST MISSOURI FIRST...PROBABLY BEFORE 12Z...WITH THE LOWER
CIGS AND PRECIP TO RAPIDLY OVERSPREAD THE REST OF THE AREA AFTER
12Z. TRYING TO TIME IN CIGS BELOW 2000FT IS DIFFICULT AT THIS
STAGE...BUT IT SEEMS LIKELY THAT MUCH OF THE AREA WILL BE BELOW
2000FT BY 15 OR 16Z...WITH IFR TO FOLLOW AFTER 18Z. PRECIP WILL
LIKELY START WITH A LITTLE SNOW...BUT CHANGE RAPIDLY OVER TO SLEET
ALONG THE I-70 CORRIDOR WITH FREEZING RAIN OVER SOUTHEAST
MISSOURI. SNOW MAY LINGER LONGER OVER NORTHEAST MISSOURI/WEST
CENTRAL ILLINOIS.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING FROM 3 AM THURSDAY TO 6 PM CST FRIDAY FOR
     CRAWFORD-IRON-MADISON-REYNOLDS-ST. FRANCOIS-WASHINGTON.

     WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 PM CST FRIDAY FOR
     AUDRAIN-BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-JEFFERSON-
     LINCOLN-MONITEAU-MONTGOMERY-OSAGE-PIKE-ST. CHARLES-ST.
     LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN.

IL...WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 PM CST FRIDAY FOR
     BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Feb 20, 10:40 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1040 PM CST WED FEB 20 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1040 PM CST WED FEB 20 2008

...MAJOR WINTER STORM TO IMPACT THE AREA BEGINNING LATE TONIGHT AND
LASTING INTO FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM WILL MOVE INTO THE
REGION LATE TONIGHT. THE PRECIPITATION IS EXPECTED TO START AS A
MIX OF FREEZING RAIN AND SLEET LATE TONIGHT OVER SOUTHEAST MISSOURI.
A WINTER STORM WARNING IS IN EFFECT OVER SOUTHEASTERN MISSOURI
THROUGH FRIDAY AFTERNOON. FOR FURTHER INFORMATION...PLEASE REFER
TO THE WARNING PRODUCT.

MODERATE FLOODING WILL CONTINUE ON PARTS OF THE ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIALLY SIGNIFICANT WINTER STORM WILL REMAIN OVER THE
REGION THROUGH FRIDAY. THE LATEST INDICATIONS POINT TO ACCUMULATING
SNOW AND SLEET FOR AREAS ROUGHLY NORTH OF INTERSTATE 70...AND A
MIX OF PRIMARILY FREEZING RAIN AND SLEET FOR AREAS SOUTH OF
INTERSTATE 70. SEVERAL INCHES OF SLEET AND SNOW ARE POSSIBLE...
WITH ONE QUARTER TO ONE HALF INCH OF ICE ACROSS SOUTHEASTERN
MISSOURI. A WINTER STORM WARNING IS IN EFFECT FOR CENTRAL...EAST
CENTRAL AND SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THURSDAY THROUGH
FRIDAY AFTERNOON. FOR FURTHER INFORMATION...PLEASE REFER TO THE
WARNING PRODUCTS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON PARTS OF THE ILLINOIS
RIVER THROUGH NEXT WEEKEND.

THERE IS ANOTHER CHANCE OF SNOW SATURDAY NIGHT AND SUNDAY...AND
AGAIN MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE ONSET AND TYPE OF ANY
PRECIPITATION TONIGHT AND THURSDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, Feb 21, 3:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 AM CST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     FREEZING RAIN    VIBURNUM                37.72N 91.13W
02/21/2008  E0.25 INCH       IRON               MO   TRAINED SPOTTER

            AMBULANCE PERSONNEL REPORTED ICE COVERED ROADS WITH 1/4
            INCH ICE ACCUMULATION.

&&

BRITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 sleet. Local standard time, as filed.

Sleet, Boone

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Boone forecast zone
Injuries
0 direct, 2 indirect
Reported by
Emergency Manager
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Sleet, Callaway

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Callaway forecast zone
Reported by
Trained Spotter
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Sleet, Crawford

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Sleet, Franklin

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Franklin forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Sleet, Gasconade

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Gasconade forecast zone
Reported by
Trained Spotter
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Sleet, Iron

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Sleet, Jefferson

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Jefferson forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Sleet, Lincoln

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Sleet, Madison

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Sleet, Montgomery

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Sleet, Osage

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Osage forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Sleet, Reynolds

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Reynolds forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Sleet, St. Charles

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
St. Charles forecast zone
Reported by
Trained Spotter
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Sleet, St. Louis

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Sleet, St. Louis (C)

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
St. Louis (C) forecast zone
Reported by
Trained Spotter
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Sleet, Ste. Genevieve

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Ste. Genevieve forecast zone
Reported by
Trained Spotter
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Sleet, Warren

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Sleet, Washington

When
February 21, 4:00 AM CST to February 22, 4:00 AM CST
Where
Washington forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Sleet, Osage2008-02-2131MaleVehicle/Towed TrailerIndirect
Sleet, Reynolds2008-02-2144MaleVehicle/Towed TrailerIndirect

What these are

Sleet
Sleet accumulating half an inch or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83310, 83311, 83312, 83313, 83314, 83315, 83316, 83317, 83318, 83319, 83320, 83321, 83322, 83323, 83324, 83325, 83326, 83327.